MAUDE Adverse Event Report: ENCORE MEDICAL L.P. KNEE INSTRUMENT; DRILL BIT, 1/8"

ENCORE MEDICAL L.P. KNEE INSTRUMENT; DRILL BIT, 1/8"
Catalog Number 801-01-020
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/02/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Complaint: in the midst of a fixation of the trial component by tibial bone pin, after drilling with 3.2mm drill bit, the drill tip was broken and the fragment remained in the patient medullary cavity.
 
Additional Manufacturer Narrative
The instrument was returned on (b)(6) 2017.When the reported event occurred the instrument may have been in service for over 11.6 years.The specifics of the event were not provided therefore it could not be determined whether another suitable device was available, delay in surgery, was surgery completed as intended, was risk or adverse event reported or was the instrument inspected prior to surgery.A review of the device history record (dhr) revealed no discrepancies or issues with the manufacturing history of this part.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.The number of previous investigations against this lot number is 1.The summary of complaints is as follows dull/worn 12 complaints; mixed product/label 25 complaints; bent 1 complaint; broke/cracked/damaged 23 complaints; end of life 10 complaints; (blank) 11 complaints.Examination confirmed the tip has broken off.Drill bits sustain bending loads at the fracture sites, most likely from contact against drill guides.This loading pattern is most likely exhibited by the drill bits when minimally invasive surgery (mis) techniques are used.The minimally invasive surgery (mis) technique causes a loading pattern of bending moments as well as torsional forces.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.
 
Additional Manufacturer Narrative
The instrument was returned on 20 november 2017.When the reported event occurred the instrument may have been in service for over 11.6 years.The specifics of the event were not provided therefore it could not be determined whether another suitable device was available, delay in surgery, was surgery completed as intended, was risk or adverse event reported or was the instrument inspected prior to surgery.A review of the device history record (dhr) revealed no discrepancies or issues with the manufacturing history of this part.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.The number of previous investigations against this lot number is 1.The summary of complaints is as follows dull/worn 12 complaints; mixed product/label 25 complaints; bent 1 complaint; broke/cracked/damaged 23 complaints; end of life 10 complaints; (blank) 11 complaints.Examination confirmed the tip has broken off.Drill bits sustain bending loads at the fracture sites, most likely from contact against drill guides.Microscopic examination of the fracture site does not indicate any material abnormalities that contributed to the fracture.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.

Brand Name
KNEE INSTRUMENT
Common Device Name
DRILL BIT, 1/8"
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key7072777
Report Number1644408-2017-01079
Device Sequence Number16581922
Product Code HTW
UDI-Device Identifier00888912042710
UDI-Public(01)00888912042710
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-01-020
Device Lot Number33259L01A
Was Device Available for Evaluation? No
Date Returned to Manufacturer11/20/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/02/2017
Supplement Date Received by Manufacturer01/05/2018
01/12/2018
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date01/09/2018
01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1